Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS North Platte, NE

May 11, 1998Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 1998, 7:18 PM CDT for Holt County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 7:18 PM CDT (00:18 UTC)
Expired
May 11, 1998, 7:50 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:25 PM CDTHail 0.88Ewing, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS1 KLBF 120016 RRA
SVRLBF
NEC089-120050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 750 PM CDT

THIS WARNING REPLACES THE PREVIOUS WARNING FOR EASTERN HOLT COUNTY.

* AT 716 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES SOUTH SOUTHEAST OF O NEILL OR 8 MILES SOUTH
  OF EWING MOVING NORTHEAST AT 20 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  EWING                        BY 725 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 11, 2:10 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT MON MAY 11 1998

THE MAIN FORECAST PROBLEM WITH THIS AFTERNOON'S FORECAST ISSUANCE IS
THE POSSIBILITY OF THUNDERSTORMS IN THE FIRST PERIOD.

AVN AND ETA FROM LAST NIGHT'S AND YESTERDAY MORNING'S RUNS APPEARS TO
HAVE A HANDLE ON THE UPPER LEVEL AND SURFACE FEATURES AT 12Z THIS
MORNING. THE NGM WAS A LITTLE FAST WITH THE LOW IN SOUTHEAST IDAHO AND
SOUTHWEST WYOMING AND ITS ASSOCIATED SHORT WAVE TROUGH AND VORT MAX.
HOWEVER, THE AVN SEEMS TO HAVE LOST TOUCH WITH THAT FEATURE BY 24
HOURS. AT THAT TIME IT HAS REDUCED THE CLOSED VORT MAX TO A PAIR OF
LOBES AS THE SYSTEM MOVES INTO SOUTH DAKOTA. THE ETA AND THE NGM BOTH
KEEP IT A FAIRLY STRONG CLOSED VORT MAX AS IT MOVES INTO SOUTHEAST
SOUTH DAKOTA BY 12Z TUESDAY. THE SOLUTIONS OF BOTH THOSE MODELS ARE
SIMILAR WITH THE TREATMENT OF THAT FEATURE. HOWEVER, CONVECTION COULD
BE CONTAMINATING THE NGM/ETA A BIT; BUT, AM RELUCTANT TO DISCOUNT IT
COMPLETELY SINCE CONVECTIVE PRECIPITATION IS THE PRIMARY RAIN PRODUCER
WITH THIS REGIME. SO, FOR THE EARLY PERIODS, I PREFER A COMBINATION OF
THE ETA AND NGM. TOWARD THE END OF THE FORECAST PERIOD, THE AVN/MRF
SEEMS TO BE OKAY OVERALL. SINCE THE AVN SEEMS TO BE DOING BETTER THAN
THE ECM IN THE MEDIUM RANGE (I.E., 60 HOURS AND BEYOND), I FAVOR THE
AVN/MRF IN THE LAST PERIOD AND THE END OF THE THIRD PERIOD OF THE
FORECAST. IN FACT, IT APPEARS THAT THE 60H AVN FORECAST FROM LAST NIGHT
IS BETTER FOR 12Z WEDNESDAY THAN THE 48H FORECAST FROM THIS MORNING.
ALSO, LAST NIGHT'S DAY 3 MRF IS A LITTLE SLOWER THAN THIS MORNING'S 60
HOUR AVN FORECAST WITH A MONTANA UPPER LEVEL LOW, AND THE SLOWER
FORECAST SOLUTIONS HAVE BEEN DOING WELL WITH THIS PATTERN.

BOTH THE NGM AND ETA KEEP PRECIPITATION IN THE CENTRAL AND WESTERN
NEBRASKA LATER THAN THE CURRENT FORECAST INDICATES. IN FACT, THEY BOTH
KEEP PRECIPITATION IN THOSE AREAS UNTIL AROUND MIDNIGHT TONIGHT. SINCE
CLOUDINESS IS KEEPING TEMPERATURES DOWN IN MOST OF OUR UPDATE AREA, I
RECOMMEND DROPPING THE "POSSIBLE SEVERE" WORDING EXCEPT IN THE EASTERN
PART OF THE LBF UPDATE AREA. CLEARING IS THEN LIKELY OVER ALL BUT THE
NORTH CENTRAL ZONES BY 12Z. THEY WILL PROBABLY CLEAR OUT BY LATE TUESDAY
MORNING.

LITTLE TEMPERATURE CHANGE IS INDICATED BY THICKNESS OR 850MB
TEMPERATURES BETWEEN TODAY AND TUESDAY. HOWEVER...THE INCREASED
SUNSHINE SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 70S THROUGHOUT THE
NORTH PLATTE UPDATE AREA. ON WEDNESDAY THOUGH, THE AVN IS INDICATING 60M
THICKNESS FALLS THROUGH CENTRAL AND WESTERN NEBRASKA. LOW LEVEL WARM
ADVECTION IS INDICATED WITH THE WIND SHIFTING AROUND TO THE WEST; SO,
IT APPEARS THAT MOST OF THE COLD ADVECTION WILL BE IN THE MID LEVELS.

IN SUMMARY, EXCEPT FOR HOLDING THE HIGHER PROBABILITIES INTO THIS
EVENING, THE PRESENT FORECAST LOOKS OKAY.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF BB 046/074 043/077 045 49600
VTN BB 048/073 045/075 046 49600

OGA BB 046/074 044/077 046 49600
IML BB 047/075 045/079 047 49600
BBW BB 047/073 044/076 046 49720
ANW BB 048/073 045/075 046 49720
ONL BB 048/073 045 074 047 49720
 
SPRINGER

In the hours before

Local storm report, May 11, 6:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
624 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    13 NW BARTLETT            NE   1.75 INCH HAIL
05/11/98   WHEELER

SLM
Local storm report, May 11, 6:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
636 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    10 SE CHAMBERS            NE   1.00 INCH HAIL
05/11/98   HOLT

M. MUTCHLER
Local storm report, May 11, 6:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
636 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    10 SE CHAMBERS            NE   1.00 INCH HAIL
05/11/98   HOLT

M. MUTCHLER
Local storm report, May 11, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
647 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    13 E BURWELL              NE   1.25 INCH HAIL
05/11/98   GARFIELD

M. MUTCHLER
Local storm report, May 11, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
647 PM CDT MON MAY 11 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    13 E BURWELL              NE   1.25 INCH HAIL
05/11/98   GARFIELD

M. MUTCHLER
Special weather statement, May 11, 7:04 PM CDT, 14 minutes before
NEZ006-008-009-026-027-038-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT MON MAY 11 1998

...TORNADO WATCH FOR PART OF NORTH CENTRAL NEBRASKA HAS BEEN
CANCELLED...

THE TORNADO WATCH FOR CUSTER...BLAINE...LOUP...ROCK...BROWN AND
KEYA PAHA COUNTIES HAS BEEN CANCELLED AS THE SEVERE WEATHER THREAT
HAS MOVED EAST. CITIES INCLUDED IN THIS CANCELLATION
ARE AINSWORTH...BASSETT AND BROKEN BOW. THEREFORE..THE TORNADO WATCH
THAT WAS IN EFFECT UNTIL 1100 PM CDT HAS BEEN CANCELLED.

MICHELS

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.